PDA

View Full Version : Riding with Epilepsy?



FrenchFrytheEqHorse
Nov. 24, 2009, 03:45 PM
On November 1st, I was on my way to the barn when I suffered a grand mal seizure, then crashed my car into a tree. Luckily, I am okay (my car is not).

I spent a few days in the hospital, then followed up with a great seizure specialist at Hopkins who diagnosed me with mesial temporal sclerosis- basically an asymmetrical brain with scarring in my temporal lobe which most likely caused my seizure. He put me on lamotrigine, and I will be seeing him every three months.

Unfortunately, the medication doesn't seem to be agreeing with me just yet. I'm giving it a chance, but it's...draining. I have literally zero energy. And I'm supposed to graduate from college in 3 weeks.

Does anyone here have epilepsy? How were you diagnosed? How long did it take you to find the right medication/dosage thereof? Does it inhibit your riding in any way?

Thanks in advance.

Invite
Nov. 24, 2009, 05:50 PM
I have no help to offer, but I want to offer you my best wishes. I hope you get this figured out very soon.

DressageGeek "Ribbon Ho"
Nov. 25, 2009, 03:02 AM
I don't have epilepsy so can't offer first hand advice. But if there's any info you want from the primary literature (medical journals) about any aspect of your illness, PM me and I'm happy to get the pdfs for you.

And so glad that even though the car was totaled, you weren't - how incredibly scary!!

Hampton Bay
Nov. 25, 2009, 11:02 PM
I don't have epilepsy, but I do have seizures (still not sure of the actual meaning of all that and it's been a couple years).

To be honest, I am not supposed to ride. But I also have chronic daily headaches, and sometimes riding helps those. Even if it's just getting on and walking around the pasture, the fresh air helps.

The first thing you need to do is give it some time. Let your seizure pattern get a bit established. I have some triggers, but I also tend to have some kind of warning symptoms. Sometimes I will get strangely emotional for no reason (like tears), sometimes I will get weird tingly feelings in my head and down my spine. Sometimes I get the face scrunchies. If that happens, I know I need to be careful for a day or so.

There are tons of medications out there for seizures, and some of them will agree with you and some won't. I've been on many of them for the headaches, and only one has worked at all thus far (as in it hasn't cause horrible side effects for me). It usually takes about a month for the tiredness to go away, so I would give this drug another week or so and then call your doctor back and tell him you are very tired on this and would like to try something else.

Plus, the seizures themselves can make you tired. After my big ones (from an allergic reaction to a drug, almost died) I slept for a good month. I was just exhausted. So some of the fatigue may be due to that, and it may very well get better on it's own.

Do you know what caused the brain damage? Was it a fall, or an illness, or something you were born with?

If you ever need to talk, feel free to PM me.

FrenchFrytheEqHorse
Nov. 27, 2009, 08:47 PM
My neurologist said there's likely no explanation for the condition of my brain, and my husband agrees :c).

The thing that scares me the most is that it happened while I was driving my car, and things could have been so much worse had everything unfolded in a different moment. I was about 50 yards from the entrance ramp to I-95... I am trying not to think of the possibilities, but it really makes me question my ability to drive ever again. My neurologist assures me that I will be able to drive again as long as we can keep me seizure-free for 6 months, but I just don't know. I guess it's also a personal decision.

I elected not to tell the doctors in the ER that I am a rider. I cannot not ride- it's literally the only thing helping me through this time. Currently, I ride 2-3 horses per day, 5 days per week, and plan on heading to Jacksonville for 2 weeks in January, and Ocala for 2 weeks in March. I take my meds religiously so far, and am starting to accept the fact that this is a lifelong illness, but I still have major hesitations concerning my everyday life. For what it's worth, my neurologist told me I can continue riding as long as I don't ride by myself and always wear my helmet (which I do every time).

Karma
Nov. 28, 2009, 11:19 AM
The same guidelines that your Dr. has given you are the same guidelines that NARHA suggests for riders- no riding until you are six months seizure free if you have grand mal type. Having a seizure while riding is no less dangerous then while driving. Some horses are okay with seizures, some are certainly not. As Hampton Bay said, give yourself some time to get your seizures figured out until you have them medically under control or know your own personal pattern.

Hampton Bay
Nov. 28, 2009, 04:25 PM
You mentioned I-95. Where are you located? The doctor I see is in Jacksonville, FL, and is one of the best epilepsy doctors in the country. He's also just a great guy. I would HIGHLY recommend getting an appt with him if it is even remotely possible.

As for driving, I have actually given up my DL because it has been 3.5 years since I have been able to drive, and I doubt it will happen again any time soon. It's quite an adjustment, but I have so many issues that prohibit me from driving that it was just necessary. When I was trying to learn how to drive again, I almost hit a biker (who happened to be going the wrong way in the wrong lane, but still, I didn't even see him until he was fairly close to me). Also almost had a head-on collision pulling into a parking lot. Tried to take out a guard rail. I'm sure I ran numerous redlights. Sometimes it just isn't worth the risk.

But I really can sympathize with you. It will get better, because most people respond to some type of medication. My case of bad side effects is pretty rare. Some of the better ones for me have been Lyrica (the current) and another one I can't remember the name of. If you are of child-bearing age, DO NOT let anyone put you on Depakote. The others tend to be pretty safe, but they will all cause some fatigue at first.

citydog
Nov. 28, 2009, 05:01 PM
Try to hang in there with the Lamictal/lamotrigine. It can take a while to get the right dose and make it through the side effects at first, but it works really well for a lot of people.

http://www.crazymeds.us/CrazyTalk/index.php?showforum=10

http://www.crazymeds.us/lamictal.html

Glad you're OK!